⚠️ DRUG ALERT ⚠️
Sydney: Cocaine found to contain strong opioids!
NSW Health has released a warning about hospitalisations from strong and long-acting #opioid toxicity after use of substances thought to be #cocaine occurred in two areas across Greater Sydney in April & May 2021.
Whilst the warning is for greater Sydney, drugs move across borders and we can never be sure. People in all states including Queensland should be cautious.
At this stage, it is unknown what the contents of the substance are.
How can you protect yourself?
❌ Don’t use alone.
👀 If you’re using a new batch, use a reagent drug testing kit.
👀 Start out with a small dose.
👭 Make sure your friends know what you thought you were taking, and that they are comfortable calling an ambulance.
🦾 Buy fentanyl testing strips
✅ Get naloxone from QuIHN, NUAA, HRVIC or a pharmacy
Know the risks:
– Strong and long-acting opioids can cause unexpected, rapid and life-threatening overdose, even with very small amounts.
– The use of a drug that contains an unknown opioid can be associated with an increased risk of overdose.
– People who never or rarely used opioids are at highest risk of overdose from these substances.
– Risk of overdose is also increased by use of other depressants (such as alcohol, benzodiazepines, ketamine, GHB).
– Illicit drugs with variable purity and contents are being seen in NSW in 2021.
Effects to look out for:
– Adverse effects may include drowsiness, loss of consciousness, slow breathing and skin turning blue.
– Be on the lookout for unexpected symptoms, such as drowsiness following use of a stimulant (e.g. cocaine).
If you see the warning signs of overdose:
– Seek help immediately from your nearest emergency department or call Triple Zero (000).
– Start CPR if someone is not breathing.
– Use naloxone if you have it.
– Call ‘000’ even if naloxone has been given.
Support and advice:
For free and confidential advice:
– Call Alcohol and Drug Information Service (ADIS) 1800 177 833 on at any time 24/7.
– Call or drop in to QuIHN on 1800 172 076 (Mon-Fri 9am-7pm)
Take Home Naloxone program:
– Naloxone is an easy to use, life-saving medicine that can temporarily reverse an overdose from fentanyl or other opioid drugs.
– People at risk of experiencing an opioid overdose or who may witness an overdose can get naloxone for free without a prescription at QuIHN.
– Call ‘000’ even if naloxone has been administered. Repeat doses of naloxone may be required.